Dense Fog, Christian
- When
- August 6, 1:00 AM CST to 7:00 AM CST
- Where
- Christian forecast zone
- Reported by
- AWOS
- Coordinates
- 36.894, -87.490 (the zone’s center; the record gives no point)
Widespread dense fog developed over the Pennyrile region of western Kentucky. Visibility was one-quarter mile or less for several hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog developed over the Pennyrile region of western Kentucky. Visibility was one-quarter mile or less for several hours. Moist ground from recent heavy rain, along with light winds and mostly clear skies, contributed to the fog. High pressure was centered over the upper Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 11:08 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1208 AM CDT THU AUG 6 2009 .UPDATE... UPDATED AVN SECTION && .DISCUSSION... /ISSUED 113 PM CDT WED AUG 5 2009/ EARLY AM FOG HAS LIFTED/BURNT OFF IN PLACES BUT DEVELOPED INTO 1500-2500 FT DECK OF SCT-BKN CLOUDS TOO. NAM CURULE MODELS THIS HANGING AROUND THRU AT LEAST LATE PM IF NOT INTO EARLY NIGHT HOURS...EVENING SCUTTLING IT OFF TO THE SOUTH. HOWEVER VIS SHOTS ALSO SHOW MID-UPR CLOUDS IN NW MO/ASSOCIATED WITH MINOR DISTURBANCE AND NAM TRACKS IT INTO FA AFT 06Z. THEREFORE ANTICIPATE CLOUDS OFF AND ON THRU NIGHT...WHICH SHOULD HELP W/REGARD TO NOT GOING TOO CRAZY ON FOG DEVELOPMENT (HOPEFULLY). AFTER THAT THE FORECAST BASICALLY LOOKS DRY UNTIL LATER PERIODS. YES THERE IS A SLIVER OF ENERGY THAT ROUNDS THE BUILDING/ARCING RIDGE AND MIGHT FLIRT WITH A SMALLISH POP ACROSS OUR NRN OR WRN TIER OF COUNTIES...BUT AM LEANING TOWARD GOING WITH/STAYING DRY AS THE MODELS REALLY HAVE BEEN INSISTENT ON ANYWHERE FROM A 594-598 DM H5 RIDGE BEING THE PREDOMINANT WEATHER FEATURE THRU THE WEEKEND. ITS MAIN WEATHER EFFECT WILL BE TO DRIVE HEAT INDICES TOWARD OR INTO THE TRIPLE DIGITS FOR BOTH SAT-SUN PM...AND WELL CONTINUE TO HIGHLIGHT ITS MENTION ON THE HWO AS A RESULT. SAID HIGH RIDGE IS SHUNTED EAST EARLY NEXT WEEK AND THIS ALLOWS THE MORE ACTIVE NWLY FLOW PATTERN TO RETURN CHC TYPE POPS FOR US MON-TUE. HAVE INTRODUCED ITS MENTION AND DRIED OUT WED (DAY 7) FOR NOW...THOUGH THERE ARE HINTS CHANCES COULD LINGER THRU MID WEEK. TEMP SCHEME IS GENERALLY RETURN TO MORE SEASONALLY WARM SUMMER TIME LEVELS TOMORROW-THRU THE WEEKEND WITH AFOREMENTIONED HEAT INDICES INTO LOWER TRIPLE DIGITS SAT-SUN PM. .AVIATION... MID TO HIGH CLOUDINESS NEAR THE MIDNIGHT HOUR WAS DUE TO A SUBTLE MID LEVEL SHRTWV MOVING SEWD THROUGH THE REGION. WINDS JUST OFF THE SFC HAD A NERLY COMPONENT AND APPARENTLY WERE HELPING TO BRING IN PARTICULATES...RESULTING IN A MORE RAPID DECREASE IN VSBYS IN THE NERN QUADRANT. VSBYS COULD STAY IFR FOR MUCH OF THE NIGHT THERE. AT LEAST MVFR VSBYS ARE EXPECTED IN THE WRN HALF OF THE REGION OVERNIGHT. DURING THE DAY...A REINFORCING SHOT OF DRIER AIR MAY LIMIT CU DEVELOPMENT IN THE NE. THE AREA WILL BE UNDER HIGH SFC PRESSURE THROUGH THU...WITH GENERALLY NERLY LOW LEVEL WINDS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 256 PM CDT WED AUG 5 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 256 PM CDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAT INDEX COULD REACH OR EXCEED THE CENTURY MARK SATURDAY AND SUNDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187643, 187644, 187645, 187646, 187647, 187648, 187649, 187650.